North Dakota, 2013

Tornado and Hail in North Dakota, July 21, 2013

July 21, 2013 · NWS FGF · 11 events in 4 counties and zones

A cold front moved into the Devils Lake region during the evening of the 21st and progressed into the Red River Valley around midnight. In combination with strong upper level dynamics, a good low level jet, and modest warm advection, this event produced several reports of large hail and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A cold front moved into the Devils Lake region during the evening of the 21st and progressed into the Red River Valley around midnight. In combination with strong upper level dynamics, a good low level jet, and modest warm advection, this event produced several reports of large hail and a few tornadoes. The storms generally weakened as they moved into northwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 21, 5:38 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 5:38 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
638 PM CDT SUN JUL 21 2013

.UPDATE...
ISSUED AT 633 PM CDT SUN JUL 21 2013

LINE OF DEEP CONVECTION EXTENDING FROM NEAR PILOT MOUND MB TO
RUGBY AND WEST OF BIS. BASED ON CURRENT TIMING ADJUSTED POPS
DELAYING HIGHER POPS ACROSS NW AND KEEPING SOUTHERN FA DRY LONGER.
NO OTHER CHANGES THIS UPDATE.

&&

.SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT)
ISSUED AT 303 PM CDT SUN JUL 21 2013

MAIN CHALLENGE CONTINUES TO BE TSTM CHANCES AND SEVERITY FOR
TONIGHT. LATEST MODEL GUIDANCE CONTINUES TO SUPPORT A THREAT FOR
PORTIONS OF THE FA BUT EARLY ON MAINLY FOR THE KDVL REGION AS IT
SHOULD TAKE A WHILE TO REACH THE RED RIVER VALLEY.

CURRENTLY HAVE A COLD FRONT WORKING INTO FAR NORTHWEST ND WITH AN
AREA OF LOW PRESSURE THERE AS WELL. A WARM FRONT EXTENDS SE FROM
THIS LOW DOWN TO NEAR KBIS AND KABR. IN THIS WARM SECTOR DEW
POINTS ARE GENERALLY IN THE LOW TO MID 60S WITH TEMPS IN THE 80S.
EAST OF THE WARM FRONT DEW POINTS HAVE BEEN SLOW TO RECOVER FROM
MORNING LOWS WITH 50S STILL COMMON. THERE HAS BEEN A WEAK TSTM
COMPLEX OVER SOUTHWEST MANITOBA RIDING AHEAD OF THE MAIN SHORT
WAVE. THIS SHOULD GET INTO THE FAR NW FA IN THE NEXT HOUR OR SO.
INSTABILITY IS WEAK OUT AHEAD OF THIS INITIAL COMPLEX BUT IT MAY
CONTINUE TO MOVE EAST ALONG THE BORDER WITH THE UPPER JET DYNAMICS
IN PLACE. THE SEVERE THREAT SHOULD BE BEHIND THIS COMPLEX CLOSER
TO THE COLD FRONT AND SFC LOW OVER WESTERN ND. INSTABILITY IS
BETTER HERE WITH THE ABOVE MENTIONED WARMER AND MOIST AIR. THE
MAIN SHORT WAVE ENERGY APPEARS TO BE LOCATED OVER SOUTHERN ALBERTA
WHICH IS NEARING THE SFC BOUNDARY. WITH THE WAVE AND THE UPPER JET
ENERGY A MORE ORGANIZED TSTM COMPLEX IS EXPECTED TO GET UNDERWAY
OUT WEST. SPC HAS ISSUED MCD 1456 AND A NEW TORNADO WATCH FOR
PORTIONS OF WESTERN AND CENTRAL ND. THERE HAVE BEEN A COUPLE OF
CELLS THAT HAVE POPPED UP NEAR KISN THAT MAY BE THE START OF SOME
STRONGER CELLS. NOT EXPECTING ANY STRONG STORMS TO APPROACH OUR
WESTERN FA FOR A FEW MORE HOURS YET SO WE WILL HAVE TIME TO WATCH
AND SEE HOW THINGS DEVELOP. LATEST RAP BRINGS SOME STORMS INTO
OUR WESTERN FA IN THE 01-02Z MON TIME FRAME. NSSL WRF IS A LITTLE
FASTER AND AS MENTIONED IN AN EARLIER AFD UPDATE IT DID BRING
TSTMS A LOT FURTHER SOUTH THAN WHAT IS ANTICIPATED. FOLLOWED MORE
CONTINUITY AND KEPT HIGHER PCPN CHANCES ACROSS THE NORTHERN HALF
OF THE FA TONIGHT WITH LOWER CHANCES ACROSS THE SOUTH. THE
COMBINATION OF THE LOW LEVEL JET UPPER JET AND THE WAVE SHOULD
KEEP SHOWERS AND TSTMS GOING AFTER DARK JUST NOT SURE HOW LONG THE
SEVERE POTENTIAL WILL GO.

LEFT SOME LINGERING LOW PCPN CHANCES ACROSS THE EAST ON MONDAY
MORNING WITH DRYING ACROSS THE WEST. SHOULD BE A FAIRLY NICE DAY
WITH DRIER AIR MOVING BACK IN WITH NORTHWEST WINDS. MON NIGHT WILL
BE A LITTLE COOL AGAIN ESPECIALLY ACROSS THE NORTH.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 303 PM CDT SUN JUL 21 2013

SHOULD REMAIN DRY TUE WITH FAIRLY LIGHT WINDS DUE TO THE PROXIMITY
OF THE SFC HIGH. CHANCES FOR PCPN RETURN BY TUE NIGHT AND WED
ALTHOUGH MODELS NOT IN VERY GOOD AGREEMENT ON THE DETAILS.

WEDNESDAY NIGHT-SUNDAY...12Z MODELS MAINTAIN SIMILAR IDEA AS
PREVIOUS RUNS. NORTHWEST FLOW ALOFT INTO FRIDAY WITH UPPER RIDGING
BUILDING INTO THE REGION FOR THE WEEKEND. THERE WILL BE SLIGHT
THUNDERSTORM CHANCES WITH ANY UPPER WAVE WITHIN THE NORTHWEST FLOW
ALOFT...WITH THESE CHANCES ENDING ONCE THE RIDGING BUILDS INTO THE
REGION. TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL VALUES.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 633 PM CDT SUN JUL 21 2013

STORMS WILL TAKE A LITTLE LONGER GETTING INTO FA BASED ON CURRENT
CELL SPEED. MADE SOME MINOR ADJUSTMENTS TO TIMING HOWEVER KEPT VFR
CONDITIONS GOING ALTHOUGH COULD SEE SOME MVFR CONDITIONS UNDER
STRONGER STORMS. MAINTAINED DRY FORECAST FOR NOW AT FAR AND BJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...GODON
LONG TERM...GODON/TG
AVIATION...VOELKER
Hazardous weather outlook, Jul 21, 6:30 AM CST, 13 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
730 AM CDT SUN JUL 21 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221230-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
730 AM CDT SUN JUL 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON IN THE
DEVILS LAKE BASIN...SPREADING EAST THROUGH THE RED RIVER VALLEY
AND INTO PARTS OF EXTREME NORTHWEST MINNESOTA THIS EVENING.

LOW PRESSURE WILL MOVE SOUTHEAST FROM ALBERTA AND INTO
NORTHWESTERN NORTH DAKOTA THIS AFTERNOON AND THEN EAST INTO
NORTHERN MINNESOTA LATE TONIGHT. THUNDERSTORMS WILL FORM IN
NORTHWEST AND NORTH CENTRAL NORTH DAKOTA THIS AFTERNOON AND THEN
INTENSIFY AND SPREAD INTO EASTERN NORTH DAKOTA LATE THIS AFTERNOON
AND EVENING THEN WEAKEN A BIT IN INTENSITY AS THEY MOVE INTO
NORTHWESTERN MINNESOTA OVERNIGHT.

THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND HAIL. THE MAIN
SEVERE WEATHER THREAT AREA IS ALONG AND WEST OF A ROSEAU TO FARGO
TO LISBON LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND
THURSDAY...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

DTR

In the hours before

Special weather statement, Jul 21, 7:03 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
803 PM CDT SUN JUL 21 2013

NDZ006-007-220145-
CAVALIER ND-TOWNER ND-
803 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TOWNER AND NORTHWESTERN
CAVALIER COUNTIES UNTIL 845 PM CDT...

AT 758 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 32 MILES NORTH OF CANDO...OR 48 MILES WEST OF LANGDON...
MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
ROCKLAKE AROUND 810 PM CDT.
SARLES AROUND 825 PM CDT.
CALVIN AROUND 830 PM CDT.
CLYDE AROUND 835 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4901 9945 4901 9905 4899 9862 4874 9869
      4879 9950
TIME...MOT...LOC 0103Z 280DEG 34KT 4893 9932

HOPPES
Special weather statement, Jul 21, 7:51 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
851 PM CDT SUN JUL 21 2013

NDZ006-007-015-220230-
CAVALIER ND-RAMSEY ND-TOWNER ND-
851 PM CDT SUN JUL 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...NORTHERN
RAMSEY AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 930 PM CDT...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 7 MILES EAST OF CANDO...OR 29 MILES NORTH OF DEVILS
LAKE...MOVING TO THE EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
STARKWEATHER AROUND 900 PM CDT.
HAMPDEN AROUND 920 PM CDT.
DERRICK AROUND 925 PM CDT.
NEKOMA AND EDMORE AROUND 930 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4860 9832 4837 9832 4838 9918 4861 9918
TIME...MOT...LOC 0151Z 272DEG 34KT 4851 9904

HOPPES

The radar

The Minot AFB radar (KMBX), 147 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

7 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Ramsey

When
July 21, 8:05 PM CST
Where
Ramsey County, Starkweather
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.450, -98.880

Three inch diameter branches were blown down.

Tornado, Ramsey

When
July 21, 8:08 PM CST to 8:11 PM CST
Where
Ramsey County, 0.69 mi S of Starkweather to 3 mi ESE of Starkweather
Rating
EF1
Path length
1.5 mi
Path width
100 yd
Reported by
Public
Coordinates
48.440, -98.880

The tornado snapped about six wooden power poles along county road 17 before it dissipated. Peak winds were estimated at 95 mph.

Thunderstorm Wind, Ramsey

When
July 21, 8:15 PM CST
Where
Ramsey County, 3.09 mi SE of Starkweather
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
48.420, -98.830

Strong winds blew down small branches and uprooted one tree. Hail damage to crops was also reported.

Hail, Nelson

When
July 21, 9:05 PM CST
Where
Nelson County, 6.03 mi W of Pelto
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.160, -98.350

Hail, Grand Forks

When
July 21, 9:34 PM CST
Where
Grand Forks County, Niagara
Measured
1 in hail
Reported by
Public
Coordinates
48.000, -97.870

Thunderstorm Wind, Grand Forks

When
July 21, 10:00 PM CST
Where
Grand Forks County, 0.69 mi N of Larimore
Measured
60 kt (69 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.910, -97.630

The strong wind blew over several trees.

Hail, Grand Forks

When
July 21, 10:30 PM CST
Where
Grand Forks County, 6.17 mi NE of Northwood
Measured
1.75 in hail
Reported by
Public
Coordinates
47.780, -97.460

Hail, Traill

When
July 21, 10:37 PM CST
Where
Traill County, 0.83 mi SE of Hatton
Measured
1.75 in hail
Reported by
Public
Coordinates
47.640, -97.460

Hail, Traill

When
July 21, 10:40 PM CST
Where
Traill County, 2.12 mi NNW of Portland Jct
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.600, -97.340

Hail, Traill

When
July 21, 10:40 PM CST
Where
Traill County, 0.83 mi SW of Reynolds
Measured
1 in hail
Reported by
Public
Coordinates
47.670, -97.110

Hail, Traill

When
July 21, 11:00 PM CST
Where
Traill County, 3.93 mi SW of Buxton
Measured
1.75 in hail
Reported by
Public
Coordinates
47.560, -97.160

Hail fell in sizes up to golf ball size.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459282, 459283, 459284, 459285, 459286, 459287, 459288, 459289, 459290, 459291, 459292.